Alert archive / Washington / Wind Advisories in 2014
Wind Advisory 8, NWS Seattle, WA
NWS Seattle, WA issued this wind advisory at Feb 17, 2014, 2:28 PM PST for San Juan County, Washington. It took effect at Feb 18, 2014, 6:00 AM PST. It was in force for 9 hr.
The area
The counties it named.
The facts
- Issued
- Feb 17, 2014, 2:28 PM PST (22:28 UTC)
- In effect from
- Feb 18, 2014, 6:00 AM PST
- Expired
- Feb 18, 2014, 3:00 PM PST
- In force
- 9 hr
- Issued by
- NWS Seattle, WA
County San Juan County, WA
The radar
The Seattle radar (KATX), 54 km from the middle of the area, began a volume at 22:28 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Quillayute State, WA (KUIL), launched 12:00Z, 10.5 hours before the alert went out and 127 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 127 J/kg
- Mixed-layer CIN
- -5 J/kg
- Mixed-layer LCL
- 545 m above ground
- 0-6 km bulk shear
- 73 kt
- 0-1 km storm-relative helicity
- 138 m²/s²
- 0-3 km storm-relative helicity
- 185 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.1
The text
As transmitted, in the capitals the NWS used until 2016.
515 WWUS76 KSEW 172228 NPWSEW URGENT - WEATHER MESSAGE NATIONAL WEATHER SERVICE SEATTLE WA 228 PM PST MON FEB 17 2014 WAZ001-503-506-510-516-517-180630- /O.NEW.KSEW.WI.Y.0008.140218T1400Z-140218T2300Z/ SAN JUAN COUNTY-WESTERN WHATCOM COUNTY-WESTERN SKAGIT COUNTY- ADMIRALTY INLET AREA-NORTH COAST-CENTRAL COAST- 228 PM PST MON FEB 17 2014 ...WIND ADVISORY IN EFFECT FROM 6 AM TO 3 PM PST TUESDAY... THE NATIONAL WEATHER SERVICE IN SEATTLE HAS ISSUED A WIND ADVISORY...WHICH IS IN EFFECT FROM 6 AM TO 3 PM PST TUESDAY. * SOME AFFECTED LOCATIONS...THE COAST AND NORTH INTERIOR. * TIMING...TUESDAY MORNING UNTIL THE MIDDLE OF THE AFTERNOON. * WIND...SOUTHERLY WIND 20 TO 30 MPH WITH GUSTS TO 50 MPH. * IMPACTS...WINDS COULD SNAP SMALL TREE BRANCHES...TOPPLE SMALL OR SHALLOW ROOTED TREES...AND CAUSE LOCAL POWER OUTAGES. PRECAUTIONARY/PREPAREDNESS ACTIONS... A WIND ADVISORY IS ISSUED WHEN SUSTAINED WINDS OF 30 TO 39 MPH AND/OR GUSTS OF 45 TO 57 MPH ARE LIKELY. && $$
3 follow-up statements
557 WWUS76 KSEW 180621 NPWSEW URGENT - WEATHER MESSAGE NATIONAL WEATHER SERVICE SEATTLE WA 1021 PM PST MON FEB 17 2014 WAZ001-503-506-510-516-517-181415- /O.CON.KSEW.WI.Y.0008.140218T1400Z-140218T2300Z/ SAN JUAN COUNTY-WESTERN WHATCOM COUNTY-WESTERN SKAGIT COUNTY- ADMIRALTY INLET AREA-NORTH COAST-CENTRAL COAST- 1021 PM PST MON FEB 17 2014 ...WIND ADVISORY REMAINS IN EFFECT FROM 6 AM TO 3 PM PST TUESDAY... * SOME AFFECTED LOCATIONS...THE COAST AND NORTH INTERIOR. * TIMING...TUESDAY MORNING UNTIL THE MIDDLE OF THE AFTERNOON. * WIND...SOUTHERLY WIND 20 TO 30 MPH WITH GUSTS TO 50 MPH. * IMPACTS...WINDS COULD SNAP SMALL TREE BRANCHES...TOPPLE SMALL OR SHALLOW ROOTED TREES...AND CAUSE LOCAL POWER OUTAGES. PRECAUTIONARY/PREPAREDNESS ACTIONS... A WIND ADVISORY IS ISSUED WHEN SUSTAINED WINDS OF 30 TO 39 MPH AND/OR GUSTS OF 45 TO 57 MPH ARE LIKELY. && $$
926 WWUS76 KSEW 181230 NPWSEW URGENT - WEATHER MESSAGE NATIONAL WEATHER SERVICE SEATTLE WA 430 AM PST TUE FEB 18 2014 WAZ001-503-506-510-516-517-182300- /O.CON.KSEW.WI.Y.0008.140218T1400Z-140218T2300Z/ SAN JUAN COUNTY-WESTERN WHATCOM COUNTY-WESTERN SKAGIT COUNTY- ADMIRALTY INLET AREA-NORTH COAST-CENTRAL COAST- 430 AM PST TUE FEB 18 2014 ...WIND ADVISORY REMAINS IN EFFECT UNTIL 3 PM PST THIS AFTERNOON... * SOME AFFECTED LOCATIONS...THE COAST AND NORTH INTERIOR. * TIMING...THE WINDIEST PERIOD ALONG THE COAST WILL PROBABLY OCCUR THIS MORNING...AND THE WINDIEST PERIOD IN THE NORTH INTERIOR WILL LIKELY BE MID MORNING TO EARLY AFTERNOON. * WIND...SOUTHERLY WIND 20 TO 35 MPH WITH GUSTS TO 50 MPH. * IMPACTS...WINDS COULD SNAP SMALL TREE BRANCHES...TOPPLE SMALL OR SHALLOW ROOTED TREES...AND CAUSE LOCAL POWER OUTAGES. PRECAUTIONARY/PREPAREDNESS ACTIONS... A WIND ADVISORY IS ISSUED WHEN SUSTAINED WINDS OF 30 TO 39 MPH AND/OR GUSTS OF 45 TO 57 MPH ARE LIKELY. && $$
216 WWUS76 KSEW 182250 NPWSEW URGENT - WEATHER MESSAGE NATIONAL WEATHER SERVICE SEATTLE WA 250 PM PST TUE FEB 18 2014 WAZ001-503-506-510-516-517-190000- /O.EXP.KSEW.WI.Y.0008.000000T0000Z-140218T2300Z/ SAN JUAN COUNTY-WESTERN WHATCOM COUNTY-WESTERN SKAGIT COUNTY- ADMIRALTY INLET AREA-NORTH COAST-CENTRAL COAST- 250 PM PST TUE FEB 18 2014 ...WIND ADVISORY FOR THE COAST AND NORTH INTERIOR WILL EXPIRE AT 3 PM PST THIS AFTERNOON... WINDY CONDITIONS WITH GUSTS NEAR 40 MPH WILL CONTINUE THROUGH EARLY THIS EVENING...BUT THE STRONGEST WINDS HAVE EXITED THE REGION. THEREFORE...THE WIND ADVISORY WILL BE ALLOWED TO EXPIRE AT 3 PM. $$ HANER WEATHER.GOV/SEATTLE
What forecasters said that day
The local office's own words before this wind advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Seattle, WA wrote its last area forecast discussion before this wind advisory went out at Feb 17, 9:10 AM PST, 5 hours 18 minutes earlier.
Area forecast discussion, Feb 17, 9:10 AM PST, 5 hours 18 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE SEATTLE WA
910 AM PST MON FEB 17 2014
.SYNOPSIS...A FRONTAL SYSTEM WILL MOVE INLAND TODAY. THERE WILL BE
SCATTERED SHOWERS AND SUNBREAKS THIS AFTERNOON. THE NEXT FRONTAL
SYSTEM WILL BRING ANOTHER ROUND OF RAIN AND BLUSTERY WEATHER
TUESDAY. ANOTHER FRONT WILL MOVE THROUGH WESTERN WASHINGTON
WEDNESDAY NIGHT AND THURSDAY MORNING. THE ACTIVE WEATHER PATTERN
WILL GIVE WAY TO AN UPPER RIDGE OVER THE WEEKEND.
&&
.SHORT TERM...THE RAIN AND MOUNTAIN SNOW WILL SWITCH OVER TO
SCATTERED SHOWERS TODAY AND THE SATELLITE IMAGE SHOWS WELCOME
CLEARING JUST OFFSHORE. AT 9AM THERE WERE STILL SOME AREAS OF RAIN
OVER SW WA BUT THOSE WILL GIVE WAY TO SCATTERED SHOWERS AND A LITTLE
CLEARING BY NOON. THE SNOW WILL TAPER OFF IN THE MOUNTAINS AND THE
WINTER STORM WARNING FOR THE CASCADES ENDS AT NOON. THE NEXT FRONTAL
SYSTEM WILL START DEVELOPING WELL OFFSHORE TODAY AND SPEED INTO
WESTERN WA TUESDAY MORNING. THE MODELS SHOW A 981 MB LOW TRACKING TO
HAIDA GWAII TUESDAY MORNING WITH THE TRAILING FRONTAL SYSTEM GIVING
WESTERN WA AND WESTERN OREGON ANOTHER ROUND OF RAIN AND BLUSTERY
WEATHER THROUGH TUE AFTERNOON. SHOWERS AND ONSHORE FLOW ARE LIKELY
FOR TUE NIGHT AND WED WITH MOST OF THE PRECIP IN THE MOUNTAINS AND
MAYBE SOME CLEARING PERIODS AGAIN FOR THE LOWLANDS...THEN YET
ANOTHER SYSTEM...WHICH SHOULD BE THE LAST ONE IN THIS SERIES...WILL
REACH THE AREA WEDNESDAY NIGHT THRU THURSDAY MORNING.
.LONG TERM...A PRETTY ZONAL LOOKING PATTERN WITH WNW FLOW ALOFT
EARLY THURSDAY BECOMES MORE NW FRIDAY AND WRN WA SHOULD DRY OUT.
THERE IS A WEATHER SYSTEM PASSING BY TO THE NORTH WHICH COULD BRUSH
WRN WA...FRIDAY AND SATURDAY MIGHT TURN OUT TO BE A BIT CLOUDIER
WITH A LITTLE LIGHT PRECIP IN THE CASCADES. THE RIDGE IS SLOWER AND
WEAKER NOW BUT STILL BUILDS IN OVER THE AREA SUNDAY AND THE GFS
SHOWS IT STRENGTHENING OVER THE REGION MONDAY SO THE TREND TO A DRY
WEATHER FORECAST STILL LOOKS PRETTY GOOD.
&&
.HYDROLOGY...THE RAIN WAS HEAVIEST OVER SW WA OVERNIGHT WITH 2 TO 3
INCHES AND FLOOD WATCHES CONTINUE FOR GRAYS HARBOR COUNTY...LEWIS
COUNTY...MASON COUNTY...AND THURSTON COUNTY. AS OF 9AM THERE WERE
TWO FLOOD WARNINGS IN EFFECT...THE SKOKOMISH RIVER NEAR POTLATCH WAS
STILL RISING BUT A BIT SLOWER THAN THE FORECAST SO THAT MAY MISS
REACHING FLOOD STAGE TODAY. THE DESCHUTES RIVER NEAR RAINIER ROSE
ABOVE FLOOD STAGE THIS MORNING AND MINOR FLOODING IS EXPECTED. WHILE
THIS IS NOT A TYPICAL FLOOD PATTERN FOR WESTERN WASHINGTON ANOTHER
FRONT ON TUESDAY WILL KEEP EYES ON THE CHEHALIS...NEWAUKUM AND
SKOOKUMCHUCK...AND OF COURSE THE SKOKOMISH RIVER. RIVERS SHOULD
BEGIN RECEDING AROUND THURSDAY AS A DRIER PATTERN DEVELOPS.
&&
.AVIATION...STRONG WESTERLY FLOW ALOFT WILL CONTINUE THROUGH
TUESDAY. THERE IS MODERATE ONSHORE FLOW AT THE SURFACE IN THE WAKE
OF A FRONTAL SYSTEM THAT PASSED LAST NIGHT. THE AIR MASS IS MOIST
AND SOMEWHAT UNSTABLE. THERE IS STILL SOME RAIN IN THE FAR SOUTH BUT
MOSTLY THE WEATHER IS SCATTERED SHOWERS.
CEILINGS ARE MOSTLY MVFR WITH MULTIPLE CLOUD DECKS. A FEW VFR AND
IFR CEILINGS EXIST. A GENERAL IMPROVING TREND FROM NORTHWEST TO
SOUTHEAST WILL LIFT CEILINGS TODAY. A CUMULUS FIELD IS LIKELY TO
FORM IN THE CLEARING AREAS. AFTER SUNSET THE CUMULUS WILL EVAPORATE
AND THERE COULD BE A FEW HOURS OF MOSTLY CLEAR SKIES IN SOME AREAS.
PATCHY FOG COULD DEVELOP LATE.
KSEA...MOSTLY MVFR CEILINGS LIFTING TO VFR IN THE AFTERNOON. METRO
AREA IS LIKELY TO STAY CLOUDY INTO THE EVENING AT LEAST SO DO NOT
EXPECT MUCH CLEARING. IFR FOG SEEMS UNLIKELY AT THIS POINT. GUSTY
SOUTH WINDS 12G22KT EASING TO 8-12KT TONIGHT. CHB
&&
.MARINE...A WEAK RIDGE OF HIGH PRESSURE WILL BUILD OVER THE AREA
TODAY. THIS WILL ALLOW WINDS TO DIMINISH BELOW 20 KT HOWEVER BRIEFLY
OVER MOST AREAS. SMALL CRAFT ADVISORY STRENGTH WINDS WILL CONTINUE
OVER PUGET SOUND AND THE COAST AT TIMES AND THE ADVISORIES WILL
REMAIN IN EFFECT OVER THOSE WATERS.
NEXT FRONT ASSOCIATED WITH A 980 MB LOW MOVING INTO HAIDA GWAII WILL
MOVE THROUGH THE WATERS ON TUESDAY. AT THIS POINT THIS SYSTEM LOOKS
TO BE WEAKER THEN THE PREVIOUS TWO FRONTS WITH JUST SMALL CRAFT
ADVISORY WINDS FORECAST FOR ALL OF THE WATERS. ANOTHER FRONT WILL
MOVE THROUGH THE WATERS LATER WEDNESDAY INTO THURSDAY MORNING.
SWELL WILL REMAIN IN THE TEENS OVER THE COASTAL WATERS FOR THE NEXT
FEW DAYS AS THE SERIES OF STORMS CONTINUES INTO THE MIDDLE OF THE
WEEK. BEGINNING FRIDAY HIGH PRESSURE WILL BUILD AND WINDS WILL BE
CONSIDERABLY LIGHTER. CHB
&&
.SEW WATCHES/WARNINGS/ADVISORIES...
WA...WINTER STORM WARNING CASCADES THIS MORNING.
WINTER STORM WATCH CASCADES TUESDAY AND TUESDAY NIGHT.
FLOOD WARNING SKOKOMISH AND DESCHUTES RIVER.
FLOOD WATCH MASON...THURSTON...LEWIS...GRAYS HARBOR COUNTIES.
PZ...SMALL CRAFT ADVISORY COAST...WEST ENTRANCE TO THE STRAIT...
AND PUGET SOUND AND HOOD CANAL.
SMALL CRAFT ADVISORY FOR ROUGH BAR GRAYS HARBOR BAR.
&&
YOU CAN SEE AN ILLUSTRATED VERSION OF THE FORECAST DISCUSSION AT
WWW.WEATHER.GOV/SEATTLE/GAFD/LATEST_WEBAFD.HTMLIn the hours before
Local storm report, Feb 17, 10:29 AM PST, 3 hours 59 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SEATTLE WA
1029 AM PST MON FEB 17 2014
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1028 AM HEAVY RAIN 3 ESE NORTH BEND 47.47N 121.74W
02/17/2014 M2.19 INCH KING WA TRAINED SPOTTER
24 HOUR TOTAL.
&&
JSMITHLocal storm report, Feb 17, 10:43 AM PST, 3 hours 45 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SEATTLE WA
1043 AM PST MON FEB 17 2014
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1042 AM HEAVY RAIN 5 WSW PUYALLUP 47.17N 122.38W
02/17/2014 M2.93 INCH PIERCE WA TRAINED SPOTTER
OVER LAST 21 HOURS.
&&
JSMITHLocal storm report, Feb 17, 10:47 AM PST, 3 hours 41 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SEATTLE WA
1047 AM PST MON FEB 17 2014
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0800 AM HEAVY RAIN 2 NNE LITTLEROCK 46.93N 123.00W
02/17/2014 M2.45 INCH THURSTON WA TRAINED SPOTTER
24 HOUR TOTAL.
&&
JSMITHLocal storm report, Feb 17, 10:51 AM PST, 3 hours 37 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SEATTLE WA
1051 AM PST MON FEB 17 2014
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1050 AM HEAVY RAIN 4 ENE VAIL 46.86N 122.58W
02/17/2014 M2.17 INCH THURSTON WA TRAINED SPOTTER
&&
JSMITHLocal storm report, Feb 17, 10:53 AM PST, 3 hours 35 minutes before
PRELIMINARY LOCAL STORM REPORT...CORRECTED
NATIONAL WEATHER SERVICE SEATTLE WA
1053 AM PST MON FEB 17 2014
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1050 AM HEAVY RAIN 4 ENE VAIL 46.86N 122.58W
02/17/2014 M2.17 INCH THURSTON WA TRAINED SPOTTER
24 HOUR TOTAL.
&&
JSMITHLocal storm report, Feb 17, 11:02 AM PST, 3 hours 26 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SEATTLE WA
1102 AM PST MON FEB 17 2014
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1054 AM HEAVY RAIN 3 WSW BELFAIR 47.43N 122.89W
02/17/2014 M2.34 INCH MASON WA TRAINED SPOTTER
24 HOUR TOTAL.
&&
JSMITHThe office that day
Everything else NWS Seattle, WA issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Feb 17, 3:04 AM PST | Small Craft Advisory | SEW | 61 hr | |
| Feb 17, 3:23 AM PST | Winter Storm Watch | SEW | 11 hr | |
| Feb 17, 7:59 AM PST | River Flood Warning | SEW | Thurston | 13 hr |
| Feb 17, 10:08 AM PST | River Flood Warning | SEW | Lewis | 17 hr |
| Feb 17, 11:29 AM PST | River Flood Warning | SEW | Lewis, Thurston | 26 hr |
| Feb 17, 2:25 PM PST | Winter Storm Warning | SEW | 37 hr | |
| Feb 17, 2:25 PM PST | Winter Weather Advisory | SEW | 32 hr | |
| Feb 17, 2:32 PM PST | Gale Warning | SEW | 33 hr | |
| Feb 17, 2:32 PM PST | Small Craft Advisory | SEW | 37 hr | |
| Feb 17, 3:39 PM PST | River Flood Warning | SEW | Grays Harbor | 4 days |
| Feb 17, 3:39 PM PST | River Flood Warning | SEW | Thurston | 68 hr |
Nearby
Wind Advisories in Washington, 2014Every wind advisory in 2014
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.